Alert archive / Washington / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Seattle, WA

February 14, 2011Grays Harbor County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Feb 14, 2011, 4:12 PM PST for Grays Harbor County, Washington. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2011, 4:12 PM PST (00:12 UTC)
Expired
Feb 14, 2011, 4:45 PM PST
In force
33 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon

County Grays Harbor County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2011-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2011-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS56 KSEW 150012
SVRSEW
WAC027-150045-
/O.NEW.KSEW.SV.W.0001.110215T0012Z-110215T0045Z/

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
412 PM PST MON FEB 14 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAYS HARBOR COUNTY IN WESTERN WASHINGTON...
  THIS INCLUDES THE CITIES OF...CARLISLE...HOQUIAM...ABERDEEN...

* UNTIL 445 PM PST.

* AT 404 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND 
  OBSERVATIONS FROM HOQUIAM AIRPORT INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR HOQUIAM...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOQUIAM AND HUMPTULIPS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS DAMAGING WINDS AND OR LARGE HAIL 
IS IMMINENT OR OCCURRING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK
SHELTER.

&&

LAT...LON 4748 12399 4717 12348 4685 12387 4692 12399
      4696 12386 4696 12394 4699 12403 4696 12406
      4698 12408 4700 12402 4704 12408 4702 12414
      4699 12413 4701 12418 4708 12419
TIME...MOT...LOC 0011Z 218DEG 24KT 4703 12392

$$

ALBRECHT
WEATHER.GOV/SEATTLE
1 follow-up statement
608 
WWUS56 KSEW 150043
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
443 PM PST MON FEB 14 2011

WAC027-150049-
/O.EXP.KSEW.SV.W.0001.000000T0000Z-110215T0045Z/
GRAYS HARBOR WA-
443 PM PST MON FEB 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAYS HARBOR COUNTY
WILL EXPIRE AT 445 PM PST...


THE STORM THAT PRODUCED A SEVERE THUNDERSTORM OVER THE HOQUIAM AREA 
AROUND 4 PM HAS MOVED INTO THE CASCADES AND HAS WEAKENED.

EARLIER...THIS STORM PRODUCED A WIND GUST TO 64 MPH AT HOQUIAM 
AIRPORT IN GRAYS HARBOR COUNTY.

LAT...LON 4748 12399 4717 12348 4685 12387 4692 12399
      4696 12386 4696 12394 4699 12403 4696 12406
      4698 12408 4700 12402 4704 12408 4702 12414
      4699 12413 4701 12418 4708 12419
TIME...MOT...LOC 0039Z 218DEG 24KT 4718 12375

$$

ALBRECHT
WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 3:50 PM PST, 22 minutes earlier.

Area forecast discussion, Feb 14, 3:50 PM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
350 PM PST MON FEB 14 2011

.SYNOPSIS...A COLD UPPER LEVEL OFFSHORE WILL DRIFT EAST INTO THE
AREA WEDNESDAY THROUGH THURSDAY GIVING SHOWERS AND GRADUALLY
DECREASING SNOW LEVELS. COLDER AIR ALOFT WILL GIVE SHOWERS AND COOL
CONDITIONS TO THE AREA THURSDAY AND FRIDAY. SNOW LEVELS MAY FALL TO
BELOW 500 FEET...ESPECIALLY DURING THE LATE NIGHT AND MORNING
HOURS...LATE IN THE WEEK. A RIDGE OF HIGH PRESSURE COMBINED WITH
MODIFIED ARCTIC AIR WILL GIVE DRY BUT COOL CONDITIONS TO THE AREA
SATURDAY.

&&

.SHORT TERM...THE LONG WAVE PATTERN CONTINUES TO CHANGE WITH LONG
RANGE MODELS SHOWING A TROUGH NEAR OR OVER THE WEST COAST OF NORTH
AMERICA AND RIDGES AT 150W AND IN THE CENTRAL AND EASTERN U.S.

SMALL LOW PRES SYSTEMS ARE SPINNING UP IN THE COLD AIR OFFSHORE. ONE
HAS SPUN UP OVER THE WA OFFSHORE WATERS WHILE ANOTHER IS EXPECTED TO
SPIN UP IN THE COLD AIR AS IT MOVES INTO THE OFFSHORE WATERS TUE AND
TO OFF CENTRAL VANCOUVER ISLAND. WITH THE JET ENERGY NOW SOUTH OF
THE MOUTH OF THE COLUMBIA BORDER...THESE FEATURES...WHILE THEY WILL
PRODUCE BREEZY TO WINDY CONDITIONS...ARE NOT EXPECTED TO PRODUCE
DAMAGING WINDS. THE HIGH WIND WARNING FOR THE COAST HAS BEEN
CANCELED AND THE ONE IN THE NORTH INTERIOR HAS BEEN DOWNGRADED TO AN
ADVISORY.

FLOW ALOFT TONIGHT AND TUE IS SW TO S AND QPF IS LOWER THAN
PREVIOUSLY EXPECTED. AS A RESULT...THE WINTER WEATHER ADVISORY FOR
THE WEST SLOPES OF THE NORTH AND CENTRAL CASCADES HAS BEEN
CANCELLED. EXPECT SNOWFALL AMOUNTS 4-6 INCHES TONIGHT...AND UP TO 4
ON TUE.

ONCE THE FRONT MOVES INLAND THIS EVENING...SNOW LEVELS WILL FALL
FROM AROUND 3500 FT TO 1500 FT BY TUE AND 1000 FT LATER TUE NIGHT
INTO WED...AND 500 FT BY LATE WED NIGHT. SHOWERS ARE LIKELY AT TIMES
TUE NIGHT THROUGH WED NIGHT IN THE UNSTABLE AIR MASS.

SHOWERS CONTINUE INTO THU. WITH SNOW LEVELS THU MORNING AROUND 500
FT...HEAVIER SHOWERS MAY PRODUCE SOME LOWLAND SNOW SHOWER ACTIVITY.
THE WRKGFS FROM THE UNIVERSITY OF WASHINGTON SHOWS SOME SNOWFALL
OVER THE CONVERGENCE ZONE AREA OF NORTHERN SNOHOMISH AND SKAGIT
COUNTIES AND FROM THE CHEHALIS GAP TO TACOMA THU MORNING. THE ECMWF
HAS THE PLACEMENT OF FEATURES DIFFERENT WITH A MORE WESTERLY FLOW
ALOFT. EXPECT SOME SHADOWING FROM THE COASTAL TERRAIN TO COMPLICATE
ISSUES. AT THIS POINT THE FORECAST WILL BE BROADBRUSHED WITH RAIN OR
SNOW SHOWERS THU MORNING. ALBRECHT

.LONG TERM...MODELS ARE INCREASINGLY CONSISTENT WITH THE PATTERN
FROM FRI THROUGH SUN. THE 18Z GFS AND THE 12Z ECMWF SHOW A MODIFIED
ARCTIC BOUNDARY MOVING INTO W WA THU NIGHT OR FRI MORNING WITH AN
UPPER LOW W OF KHQM. THE UNSTABLE AIR MASS ALOFT MAY RESULT IN SNOW
OR RAIN SHOWER ACTIVITY OVER THE AREA AS THE BOUNDARY MOVES SOUTH.
MODELS NOW SHOW DRYING ON SAT WITH COLD MODIFIED ARCTIC AIR IN
PLACE. ANOTHER STRONG SHORT WAVE TROUGH FOLLOWED BY ANOTHER ARCTIC
BOUNDARY DRIVES SOUTH THROUGH THE AREA SUNDAY. GIVEN A LITTLE BETTER
MODEL CONSISTENCY OF LATE...WILL TREND TEMPERATURES AND SNOW LEVELS
DOWNWARD...BUT WILL CALL FOR MAINLY CHANCE POPS DURING THIS PERIOD
AS PREVIOUS GFS SOLUTIONS WERE DRIER. ALBRECHT

&&

.HYDROLOGY...WITH THE FRONT MOVING ONSHORE THIS AFTERNOON AND THE
JET STREAM MOVING INTO NW OREGON...RIVER MODELS APPEAR REASONABLE IN
CRESTING THE SKOKOMISH RIVER AT POTLATCH AROUND 16 FT...POSSIBLY
SLIGHTLY HIGHER...TONIGHT. AS A RESULT THE FLOOD WATCH FOR MASON
COUNTY WAS CHANGED TO A FLOOD ADVISORY FOR THE SKOKOMISH RIVER. THE
RIVER WILL BEGIN TO RECEDE LATER TONIGHT.

OTHERWISE A COOL UPPER LEVEL TROUGH WILL DOMINATE THE PATTERN INTO
THIS EARLY NEXT WEEK...WHICH IS NOT A FLOOD PRODUCING PATTERN. NW
FLOW ALOFT WILL DOMINATE THROUGH THE MIDDLE OF NEXT WEEK. FLOODING
IS NOT EXPECTED ON THE GREEN RIVER OR ON OTHER WESTERN WASHINGTON
RIVERS FOR THE NEXT 10 DAYS. ALBRECHT

&&

.AVIATION...STRONG AND MOIST SW FLOW ALOFT WILL CONTINUE ACROSS THE
REGION THRU TUE. STRONG...LOW LEVEL...ONSHORE FLOW WILL GRADUALLY
RELAX OVERNIGHT AND BEFORE LIGHT OFFSHORE ON TUE. A VIGOROUS CDFNT
WAS JUST OFF THE COAST AT THIS TIME AND WILL SWEEP ACROSS THE AREA
BY EARLY THIS EVENING.

CIGS SHOULD GENERALLY BE ABOVE 3K FT THRU TONIGHT BUT THERE WILL BE
AREAS OF MVFR CIGS NEAR 2K FT. ALSO...EXPECT MVFR VSBYS WITH THE
HEAVIER PCPN. THE MTNS WILL REMAIN OBSCURED BY CLOUDS.

KSEA...ANTICIPATE FROPA BETWEEN 0000 UTC AND 0200 UTC TUE. SLY WINDS
WILL CONTINUE TO INCREASE AHEAD OF THE FRONT AND THEN SUBSIDE BEHIND
IT OVERNIGHT. CIGS SHOULD GENERALLY BE ABOVE 3K FT THRU TONIGHT...
HOWEVER THERE WILL BE A PERIOD OF MVFR CIGS/VSBYS BETWEEN 0000 UTC
AND 0400 UTC.

&&

.MARINE...THERE WERE TSTMS OVER THE FAR NORTHERN OREGON COASTAL
WATERS THIS AFTERNOON. THESE TSTMS WERE OCCURRING WITH THE STRONG
COLD FRONT THAT WAS APPROACHING THE COAST AT THIS TIME. THE STORMS
WERE MOVING QUITE RAPIDLY AND IN A NLY DIRECTION. WILL MONITOR THEM
OVER THE NEXT COUPLE OF HOURS AS THEY COULD MOVE OR DEVELOP ACROSS
THE CENTRAL WA COASTAL WATERS. IF YES...A SPECIAL MARINE WARNING
MIGHT BE NEEDED AS THE TSTMS HAVE THE POTENTIAL OF PRODUCING NEAR
STORM FORCE WIND GUSTS.

MEANWHILE...A STRONG COLD FRONT EXTENDING FROM A 982 MB LOW N OF
VANCOUVER ISLAND WAS JUST OFF THE COAST THIS AFTERNOON. THIS FRONT
WILL SWEEP ACROSS THE AREA BY EARLY EVENING. STRONG ONSHORE FLOW
WILL CONTINUE THROUGH THIS EVENING FOR GALE FORCE WINDS ACROSS THE
AREA. EXPECT THE FLOW TO WEAKEN OVERNIGHT AND BECOME SOUTHEASTERLY
ON TUE AS A NEAR 990 MB LOW APPROACHES THE COASTAL WATERS. THIS LOW
WILL SLOWLY MOVE ACROSS THE AREA WHILE WEAKENING TUE NIGHT AND WED.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...WIND ADVISORY FOR THE NORTH INTERIOR THROUGH 9 PM THIS EVENING.

PZ...GALE WARNINGS ARE IN EFFECT FOR ALL WATERS THRU THIS EVENING.

     A SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS
     REMAINS IN EFFECT THRU TUE AFTERNOON.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Feb 14, 10:48 AM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1048 AM PST MON FEB 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 5 N OAK HARBOR          48.39N 122.62W
02/14/2011  M56 MPH          ISLAND             WA   ASOS

            SUSTAINED WINDS OF 38 MPH

&&

WWW.WEATHER.GOV

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 4:21 PM PSTSpecial Marine WarningSEW24 min
Feb 14, 4:50 PM PSTSpecial Marine WarningSEW25 min
Feb 15, 1:53 AM PSTGale WarningSEW31 hr
Feb 15, 1:53 AM PSTSmall Craft AdvisorySEW44 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.